U.S. doctors online nowAsk doctors free
Argentina
A 19-year-old female asked:

I have adhd, i'm 20 years old. im medicated, currently studying medicine. how will it affect my future and my career? and long term use of ritalin (methylphenidate)?

2 doctor answers6 doctors weighed in
Dr. Nguyen Nguyen
Pediatrics 51 years experience
Congratulations!: As long as you are focused on pursuing a career in medicine for the right reasons, you'll be doing well! To answer your question, Ritalin (methylphenidate) has been used for ADHD for more than 50 years, and there have not been any well documented long term adverse effects for long term use. The positive effect is it allows you to do well enough to want to study medicine! You take is as long as it helps you function.
Dr. James Eyerman
Psychiatry, Integrative Holistic Medicine 48 years experience
Stimulants lifelong: Stimulant medications are effective treatment for ADHD. Generally well tolerated, they do have a downside. Problems with appetite suppression and rebound gorging may occur. Rebound irritability and ADHD symptoms may occur when the medication wears off. They have been found to be remarkably safe since their first use in 1934. If rebound side effects are an issue, consider the pro-drug, Vyvanse (lisdexamfetamine).

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Dec 10, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.